Recent Blog Articles
Thinking about COVID booster shots? Here’s what to know
Cancer survivors' sleep is affected long after treatment
Do I have to yell so much?
What to do when elective surgery is postponed
What happened to trusting medical experts?
Stuttering in children: How parents can help
Icy fingers and toes: Poor circulation or Raynaud’s phenomenon?
Evoking calm: Practicing mindfulness in daily life helps
Finding balance: 3 simple exercises to steady your steps
Boosting your child’s immune system
Drugs & Medications
Ask the doctor: Does a beta blocker interfere with exercise?
Q. My doctor recently put me on Tenormin because my blood pressure was getting high. Now, when I run or row, I can't get my heart rate much above 115 beats per minute even though my peak heart rate should be 136. Is the beta blocker keeping me from getting the full benefit of exercise?
A. Although your heart now beats more slowly when you run and row, rest assured that your heart, arteries, lungs, muscles, and the rest of you are getting the full benefit of exercise.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!